Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 8, NWS Raleigh, NC

August 21, 2018Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Aug 21, 2018, 3:41 AM EDT for Johnston County, North Carolina. It took effect at Aug 21, 2018, 8:00 AM EDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 3:41 AM EDT (07:41 UTC)
In effect from
Aug 21, 2018, 8:00 AM EDT
Expired
Aug 22, 2018, 12:36 AM EDT
In force
17 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

438 
WGUS42 KRAH 210741
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
341 AM EDT Tue Aug 21 2018

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-211941-
/O.NEW.KRAH.FL.W.0008.180821T1200Z-180822T0537Z/
/SMFN7.1.ER.180821T1200Z.180821T1200Z.180821T1737Z.NO/
341 AM EDT Tue Aug 21 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for The Neuse River At Smithfield.
* from this morning to late tonight, or until the warning is 
  cancelled.
* At 3:15 AM Tuesday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Impact...At 15.0 feet, flooding begins along the Neuse 
  riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Tue   Wed   Thu   Fri   Sat

Neuse River
 Smithfield       15  14.8 Tue 03 AM   15.5  11.8   8.0   6.4   5.7      
 

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
3 follow-up statements
779 
WGUS82 KRAH 211434
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1034 AM EDT Tue Aug 21 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-220234-
/O.EXT.KRAH.FL.W.0008.000000T0000Z-180822T0824Z/
/SMFN7.1.ER.180821T0835Z.180821T1215Z.180821T2024Z.NO/
1034 AM EDT Tue Aug 21 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  8:15 AM Tuesday the stage was 15.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Wed   Thu   Fri   Sat   Sun

Neuse River
 Smithfield       15  15.2 Tue 08 AM  13.7  10.1   7.3   6.1   5.6

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
355 
WGUS82 KRAH 220042
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
842 PM EDT Tue Aug 21 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-221241-
/O.EXT.KRAH.FL.W.0008.000000T0000Z-180822T1430Z/
/SMFN7.1.ER.180821T0835Z.180821T1730Z.180822T0230Z.NO/
842 PM EDT Tue Aug 21 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  8:15 PM Tuesday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Wed   Thu   Fri   Sat   Sun

Neuse River
  Smithfield  15  15.1 Tue 08 PM    13.8   9.9   7.2   6.0   5.6


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
352 
WGUS82 KRAH 220436
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1236 AM EDT Wed Aug 22 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-220506-
/O.CAN.KRAH.FL.W.0008.000000T0000Z-180822T1430Z/
/SMFN7.1.ER.180821T0835Z.180821T1730Z.180822T0237Z.NO/
1236 AM EDT Wed Aug 22 2018

The Flood Warning is cancelled for the Neuse River At Smithfield.
* At 12:15 AM Wednesday the stage was 14.9 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at 10:37 PM Tuesday.
* The river will continue to fall to 9.9 feet by tomorrow morning.
* Impact...At 15.0 feet, Minor flood stage. 

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Thu   Fri   Sat   Sun   Mon

Neuse River
  Smithfield  15  14.9 Wed 12 AM    13.8   9.9   7.2   6.0   5.6

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Aug 21, 3:20 AM EDT, 21 minutes earlier.

Area forecast discussion, Aug 21, 3:20 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
320 AM EDT Tue Aug 21 2018

.SYNOPSIS...
A front will remain quasi-stationary over northern NC this morning.
The front will then retreat northward across the middle Atlantic
states today, ahead of an upper level trough that will sweep
eastward across our region tonight. A strong cold front will usher
unseasonably cool high pressure east of the Appalachians late
Wednesday night and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 845 PM Monday...

Starting to see a little uptick in convective coverage due to a nice
low-level confluence zone setting up across the area as a series of
northward lifting outflow boundaries will converge with the quasi-
stationary surface boundary that extends across north third of the
forecast area. Difficult to say how much nocturnal cooling will
negatively impact the storms, but do believe we are out of the woods
wrt to severe potential, with the latest SPC mesoanalysis showing
decent SBCIN encompassing much of the area from US 1 east. However,
given the low-level confluence axis in place and the anomalously
wet/saturated soils across much of central NC, a flash flooding
threat could still materialize over the next few hours. Will closely
monitor.

Overnight temperatures mainly in the 70-75 degree range.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 AM Tuesday...

In the wake of the s/w passage Tuesday night, the upper level trough
will pivot through NC Wednesday into Thursday. Meanwhile, the
piedmont trough will linger across the region through late
morning/early afternoon Wednesday, pushing eastward offshore as the
cold front pushes into and through central NC late Wednesday and
Wednesday night. Depending on the timing of the fropa, some showers
or storms could develop, primarily across the east, during the
afternoon. Temperatures will be determined by the front progression
as well, but for now expect highs in the mid 80s NW to around 90
degrees SE. The cold front should move through the area entirely by
12Z Thursday, with cool northerly flow and subsidence as the high
builds into the area from the west-northwest. As a result, expect
clearing and drying in the wake of the front, with lows in the low
60s NW to upper 60s SE are expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 320 AM Tuesday...

High pressure at the surface will build into NC on Thursday and
Thursday night, possibly continuing to wedge southwestward into the
region as the center of the high shifts off the Northeast US coast
through Saturday, possibly through Sunday as well. Aloft, weak
ridging will commence Thursday while the high remains centered well
to the southwest through Friday night and Saturday. Another upper
level low will develop and swing through the northern high plains
and Midwest Friday night, swinging through the Great Lakes and into
New England over the weekend. The latest medium-range guidance
suggests the high may be strong enough to keep the wave from
bringing much precipitation into central NC over the weekend. As a
result, expect a primarily dry forecast through much of the extended
forecast period, though the best chances for showers/storms will be
limited to the aft/eve across the south and southeast over the
weekend. With the relatively cool high pressure in place, expect
much more comfortable, albeit moderating, temperatures Thursday
through Saturday. Highs around 80 degrees across the north to mid
80s across the south on Thursday will gradually increase back into
the mid to upper 80s on Sunday. Similarly, lows in the upper 50s
north and NW to mid 60s south will gradually increase back into the
mid to upper 60s by Sunday. A return to more south-southwesterly
flow Sunday night through Monday night will result in a return to
highs around 90 degrees and lows in the upper 60s to low 70s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 255 AM Tuesday...

IFR ceilings will prevail north of a stationary front draped across
nrn NC this morning, while occasional MVFR-IFR ones are likely right
along the front, including mainly at Piedmont sites and perhaps RWI
in cntl NC. South of the of the front, including at FAY, any sub-VFR
conditions are expected to be more fleeting and related primarily to
1) showers that will continue to scatter the region this morning and
2) the development/deepening of the mixed layer between 14-18Z,
amidst seasonably rich low level moisture characterized by surface
dewpoints in the mid-upr 70s.

VFR conditions are expected to have developed by around 18Z, as
earlier ceilings will have lifted and scattered, with an
unseasonably strong and gusty swly surface wind in the 10-15 kt
range with some gusts to around 20 kts.

The approach of an upr level trough will support the ewd progression
of a broken band of showers and storms across cntl NC this evening-
early tonight, perhaps as early as 21-22Z at wrn sites (INT/GSO).

Outlook: Another round of widely scattered showers and storms will
move east across cntl NC Wed aft and eve, followed by unseasonably
cool and dry high pressure --and associated high probability of VFR
conditions-- for the remainder of the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Aug 20, 11:09 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1109 PM EDT Mon Aug 20 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220315-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1109 PM EDT Mon Aug 20 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Torrential downpours with the storms may trigger flash flooding on
area streets, creeks, and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for severe thunderstorms Tuesday afternoon through
Tuesday evening, mainly between 4 PM and 11 PM. The main severe
weather hazards will be hail up to the size of pennies or quarters,
and straight-line wind gusts around 60 mph. Also, torrential
downpours may trigger flash flooding in area streets and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 11:17 PM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1117 PM EDT MON AUG 20 2018

NCZ041-210415-
Wake NC-
1117 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WAKE COUNTY UNTIL 1215 AM EDT...

At 1115 PM EDT, Doppler radar was tracking a strong thunderstorm
over Raleigh, moving northeast at 15 mph. The primary threat with
this storm is heavy rainfall and minor flooding. There will likely
be some ponding of water on roadways, however flash flooding is not
expected at this time.

Wind gusts up to 40 mph will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Zebulon, Rdu International,
Morrisville, Knightdale, Wendell and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3604 7860 3581 7830 3573 7842 3571 7846
      3571 7847 3557 7864 3583 7888
TIME...MOT...LOC 0315Z 241DEG 15KT 3578 7868

10
Special weather statement, Aug 21, 12:27 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1227 AM EDT TUE AUG 21 2018

NCZ010-011-026-027-210530-
Nash NC-Franklin NC-Warren NC-Halifax NC-
1227 AM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN...NORTHWESTERN
NASH...WEST CENTRAL HALIFAX AND FRANKLIN COUNTIES UNTIL 130 AM EDT...

At 1226 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Zebulon, or 15 miles southwest of Louisburg,
moving northeast at 35 mph.

Wind gusts up to 45 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Louisburg, Warrenton, Bunn, Spring Hope, Youngsville, Castalia,
Centerville, Pilot, Ingleside and Medoc Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.

&&

LAT...LON 3635 7795 3620 7780 3583 7826 3587 7828
      3590 7831 3590 7833 3591 7835 3593 7835
      3594 7839 3598 7843 3601 7852 3641 7817
TIME...MOT...LOC 0426Z 220DEG 32KT 3590 7841

26
Special weather statement, Aug 21, 1:04 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
104 AM EDT TUE AUG 21 2018

NCZ041-042-077-210600-
Johnston NC-Harnett NC-Wake NC-
104 AM EDT TUE AUG 21 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN HARNETT...SOUTHWESTERN WAKE AND SOUTHWESTERN JOHNSTON
COUNTIES UNTIL 200 AM EDT...

At 102 AM EDT, Doppler radar was tracking areas of showers and
strong thunderstorms near Angier and Benson, moving northeast at 15
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Smithfield, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Coats, Four Oaks and Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding. Be especially cautious at night when
it is harder to recognize the dangers of flooding.

&&

LAT...LON 3531 7853 3535 7856 3535 7883 3546 7903
      3559 7891 3572 7855 3560 7835 3533 7826
      3527 7837 3526 7848
TIME...MOT...LOC 0502Z 241DEG 14KT 3547 7871

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:04 PM EDTSpecial Weather StatementRAHDavidson56 min
Aug 20, 8:08 PM EDTSpecial Weather StatementRAHMoore67 min
Aug 20, 10:58 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Aug 20, 11:17 PM EDTSpecial Weather StatementRAHWake58 min
Aug 21, 12:27 AM EDTSpecial Weather StatementRAHFranklin63 min
Aug 21, 1:04 AM EDTSpecial Weather StatementRAHJohnston56 min
Aug 21, 4:30 PM EDTSpecial Weather StatementRAHDavidson, Forsyth60 min
Aug 21, 5:00 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth43 min
Aug 21, 5:45 PM EDTSpecial Weather StatementRAHDavidson30 min
Aug 21, 6:10 PM EDTSpecial Weather StatementRAHRandolph35 min

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.